Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 138, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 2, 2018, 7:14 PM PDT for Inyo County, California. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 7:14 PM PDT (02:14 UTC)
- Expired
- Oct 2, 2018, 8:54 PM PDT
- In force
- 100 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 150 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
002
WGUS55 KVEF 030214
FFWVEF
CAC027-030515-
/O.NEW.KVEF.FF.W.0138.181003T0214Z-181003T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
714 PM PDT TUE OCT 2 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 1015 PM PDT.
* At 712 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Black Mountains in Death Valley National Park.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Shoshone, Death Valley Junction and Tecopa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3637 11637 3632 11630 3579 11606 3580 11677
3625 11693
$$
Boothe1 follow-up statement
619
WGUS75 KVEF 030354
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
854 PM PDT TUE OCT 2 2018
CAC027-030404-
/O.CAN.KVEF.FF.W.0138.000000T0000Z-181003T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
854 PM PDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3637 11637 3632 11630 3579 11606 3580 11677
3625 11693
$$
BootheWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:50 PM PDT, 4 hours 24 minutes earlier.
Area forecast discussion, Oct 2, 2:50 PM PDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 250 PM PDT Tue Oct 2 2018 .SYNOPSIS...Abundant moisture remains in place today with scattered, locally heavy downpours possible across much of the region. A pacific storm system will approach tomorrow, bringing the potential for strong thunderstorm development Wednesday afternoon and evening to Southern Nevada and Northwest Arizona. A series of additional weak storm systems will keep conditions cool and unsettled into early next week. && .SHORT TERM...through Thursday night. A highly unusual airmass has invaded the forecast area, largely thanks to the remnants of Rosa moving into the Sonoran Desert, and additional northward moisture advection ahead of a Pacific closed low offshore. Precipitable water values are generally at or above 1" north of I-15, while climbing to 1.5-1.75" further south. This has led to a highly efficient airmass for heavy rainfall, despite the overall lack of forcing. Widespread rainfall of 1/2 to 3/4" was observed across southern Mohave county this morning, and lingering showers continue to push north into Utah. Meanwhile, scattered showers across southern Nevada and eastern California have occasionally been observed to have rainfall rates over an inch per hour, despite the small and shallow nature of the cells. Additional thunderstorm activity has been observed in the Owens Valley and Esmeralda county, as a potent jet aims at the south Sierra ahead of the Pacific closed low. Looking ahead, suspect activity will largely diminish with daytime heating tonight, and I plan to drop the Flash Flood Watch with the afternoon package as coverage of heavy rain looks isolated at best. However, thunderstorm chances will return tomorrow as a powerful closed low moves ashore, and a strong (100+ knots at 300 mb) jet aims for Southern Nevada and Northwest Arizona. This low will work to cool temperatures aloft, while abundant low level moisture remains in place, and will also encourage widespread lift across the area. In addition, 40-50 knots of bulk shear will certainly favor the potential for strong and severe thunderstorms. The Storm Prediction Center does have our region highlighted in a Slight risk for severe weather, which is quite unusual, but seems reasonable given the set up. Best window for strong storms looks to be in the evening as the energy pushes into the Mojave Desert, and the strong jet traverses eastward through the region. Localized flash flooding will again be a concern, a following shifts will want to evaluate that risk as updated model data becomes available. The closed low will open into a wave and push eastward late Wednesday night into Thursday. Drier air will filter in behind with only a few residual showers hanging out across the southern Great Basin. Temperatures will remain several degrees below seasonal normals. .LONG TERM...Friday through Tuesday. A strong cooling trend and unsettled weather is in store for the coming weekend. Energy diving out of the Gulf of Alaska will reach Nevada late Friday and begin to carve out a deep broad closed low over the western states Saturday and Sunday...with the center roughly over Utah by Sunday. This will produce a strong northwest flow over our region with gusty winds at times. Limited moisture with the cold pool over southern Nevada and northwest Arizona will result in isolated to scattered showers and snow levels dipping to around 6500 to 7000 feet over south central Nevada by Sunday. After a long period of above normal temperatures, we will finally see readings drop well below normal Saturday through Tuesday with highs in the mid 70s to lower 80s across most of the Mojave Desert region. && .AVIATION...For McCarran...Clouds will decrease this evening with generally scattered coverage overnight through Wednesday morning with bases 8-12 kft. Light south winds will develop by early this evening and will persist into Wednesday. There will be the potential for thunderstorms to develop over southern Nevada late Wednesday afternoon and evening that will likely impact the Mormon Mesa and Peach Springs corridors along with a slight possibility of impacting the KLAS terminal area. For the rest of southern Nevada, northwest Arizona and southeast California...MVFR conditions will persist across northwest Arizona this evening along with scattered showers and mountain obscuration then gradually improving conditions will develop late tonight through Wednesday morning. The rest of the region will see isolated showers diminishing after sunset with scattered to broken clouds generally 8-12 kft MSL. Isolated thunderstorms from the southern Sierra across west central Nevada will dissipate after sunset. The threat of squall lines with scattered strong to severe thunderstorms will increase Wednesday afternoon and evening across the region as a low pressure system moves inland from the California Coast. && .SPOTTER INFORMATION STATEMENT...Isolated flash flooding as well as a few severe thunderstorms will be possible through Wednesday evening. We encourage spotters to report any significant weather or impacts in your area. && SHORT TERM...Outler LONG TERM/AVIATION...Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 4:16 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 4 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.